Paradoxical heart rate response after atropine sulfate administration in total atrioventricular block complicating acute myocardial infarction: A case report

Dita Rachmi, Rina Novira, Eka Mulia, Andrianto Andrianto

Research output: Contribution to journalArticlepeer-review

Abstract

Acute myocardial infarction is sometimes complicated by atrioventricular block. Advanced cardiac life support guideline for the treatment of atrioventricular block suggests early use of atropine. Atropine works as a parasympatholytic drug that enhances SA node automaticity and AV node conduction. We report a case of a male patient with inferior myocardial infarction and total atrioventricular block who showed a marked reduction in heart rate after first and second atropine administration, a paradoxical worsening of the block. Atropine has been associated with some adverse consequences, including proarrhythmic effect, worsening of the high-grade atrioventricular block, and worsening of the ischemic situation. In this case of total atrioventricular block caused by acute myocardial infarction, immediate revascularization can be the only required management. Awareness of this potential adverse reaction will help the clinician make a risk/benefit ratio consideration regarding the use of atropine for certain patients.

Original languageEnglish
Pages (from-to)271-274
Number of pages4
JournalBali Journal of Anesthesiology
Volume5
Issue number4
DOIs
Publication statusPublished - 1 Oct 2021

Keywords

  • acute myocardial infarction
  • case report
  • heart rate
  • total atrioventricular block

Fingerprint

Dive into the research topics of 'Paradoxical heart rate response after atropine sulfate administration in total atrioventricular block complicating acute myocardial infarction: A case report'. Together they form a unique fingerprint.

Cite this